Florida, 2022

Damaging Winds in Florida, August 8 to 9, 2022

August 8 to 9, 2022 · NWS TAE · 10 events in 5 counties and zones

A typical summertime pattern prevailed with scattered afternoon thunderstorms across the tri-state region. A few storms produced damaging wind gusts with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A typical summertime pattern prevailed with scattered afternoon thunderstorms across the tri-state region. A few storms produced damaging wind gusts with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 8, 12:59 PM CST, 16 minutes earlier.

Area forecast discussion, Aug 8, 12:59 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
259 PM EDT Mon Aug 8 2022

.NEAR TERM [Through Tuesday]...

At 500 mb, a westward-moving inverted trough is currently located
along an axis from roughly TPA-JAX. Immediately in advance of this
axis, there is a narrow wedge of drier mid-level air that
satellite-derived PW imagery shows from about Cross City to
Valdosta. As this narrow area of drier air moves west across the
FL Big Bend and SW GA, the dry air entrainment will aid in the
gustiness of air mass thunderstorms this afternoon.

Meanwhile, deeper moisture (PWs of 2+ inches) is still hanging on
over the FL Panhandle and SE AL. Light steering flow will lead to
slow-moving thunderstorms in the moisture-rich environment. This
is a recipe for spots of heavy rainfall in excess of 3 inches.

As the mid-level trough axis moves west this afternoon and
evening across the Suwanee Valley, deeper moisture will fill in
behind the trough axis and spread in from the east. It should
cause an active Atlantic seabreeze front to move west along the
I-10 corridor, possibly spreading west all the way to Tallahassee
during the evening hours.

Overnight, the trough axis and deepening moisture across the Gulf
waters will lead to a convectively active late night across the
Gulf waters and along the immediate coast from about St. Marks
westward.

.SHORT TERM & LONG TERM [Tuesday Night Through Monday]...

A fairly wet pattern continues for the short term and long term
period. An inverted trough will continue to push westward across the
region, eventually ending up along the central Gulf coast around
midweek. Although deep tropical moisture remains across the area, a
gradient of moisture is expected to set up with higher PW values to
the west and slightly drier air to the east. While showers and
thunderstorms are possible across the entire area each afternoon,
higher coverage is expected generally across the Florida Panhandle,
western Big Bend, and SE Alabama.

Heading into the weekend, a large trough is forecast to drop
southward over the eastern CONUS with northwest steering flow
overhead. This trough may drag a weak front southward into the
region before eventually stalling. Widespread showers and
thunderstorms are expected along and ahead of the front, with
slightly drier air to the north. Where exactly this front sets up
will ultimately determine the PoP gradient as well.

High temperatures through the period are forecast in the upper 80s
to low 90s with low temperatures in the low to mid 70s.

&&

.AVIATION...
[Through 18Z Tuesday]

The main challenge is with timing the passage of summer
thunderstorms. Radar currently shows a cluster of thunderstorms
from near TLH to PAM, moving slowly west. This will encroach on
ECP in 1 or 2 more hours. Another round of late afternoon thunder
will move west past VLD late this afternoon and early this
evening, possibly reaching TLH late this evening. Otherwise,
weaker thunderstorms are currently east of ABY, moving slowly
west. DHN has the lowest chance of seeing any thunder.

&&

.MARINE...

Light to moderate east to southeasterly flow is expected through
much of the week with a shift to the west by Thursday. Daily
showers and thunderstorms are expected across the waters, with
gusty winds and waterspouts possible. Outside of showers and
thunderstorms, fair boating conditions are expected.

&&

.FIRE WEATHER...

A generally wet pattern is expected over the next week with
daily scattered to widespread showers and thunderstorms.
Generally good dispersions are expected with no fire weather
issues anticipated. Relative humidity should remain well
above critical thresholds with a moist tropical airmass
overhead.

&&

.HYDROLOGY...

A wetter pattern will persist through the upcoming week with locally
heavy rainfall possible each day. While isolated flooding of urban
or poor drainage areas is possible, widespread flooding and river
flooding is not anticipated.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   72  90  73  92  73 /  30  50  20  60  20
Panama City   74  89  75  89  76 /  30  50  30  70  40
Dothan        71  91  71  91  71 /  20  50  10  60  20
Albany        73  92  72  93  73 /  30  50  20  50  20
Valdosta      72  92  72  94  72 /  40  50  20  50  10
Cross City    72  93  74  93  74 /  40  30  30  50  20
Apalachicola  76  88  77  88  77 /  40  60  30  70  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Tuesday afternoon for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Haner
SHORT TERM...Merrifield
LONG TERM...Merrifield
AVIATION...Haner
MARINE...Merrifield
FIRE WEATHER...Merrifield
HYDROLOGY...Merrifield

In the hours before

Local storm report, Aug 8, 12:00 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     TSTM WND GST     1 SE BEACON HILL        29.92N 85.38W
08/08/2022  M50 MPH          GULF               FL   MESONET

            WIND GUST OF 50 MPH AT GULF VETERANS
            MEMORIAL PARK.

&&
Special weather statement, Aug 8, 12:14 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tallahassee FL
214 PM EDT Mon Aug 8 2022

FLZ011>014-016-026-112-114-115-081845-
Coastal Bay FL-Liberty FL-Gadsden FL-Inland Bay FL-Calhoun FL-
Inland Gulf FL-Jackson FL-Coastal Franklin FL-Coastal Gulf FL-
214 PM EDT Mon Aug 8 2022

...Strong thunderstorms will impact portions of southeastern Jackson,
Gulf, southeastern Bay and Calhoun Counties in the Panhandle of
Florida, western Gadsden, Liberty and west central Franklin Counties
in Big Bend of Florida through 245 PM EDT/145 PM CDT/...

At 214 PM EDT/114 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles southwest of
Greensboro to 6 miles south of Blountstown to 6 miles southwest of
Mexico Beach. Movement was north at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Callaway, Blountstown, Port St. Joe, Mexico Beach, Greensboro,
Stonemill Creek, Tyndall Air Force Base, Chattahoochee, Orange,
Parker, Wewahitchka, Bristol, Altha, Rock Bluff, Honeyville,
Clarksville, Ocheesee, Juniper, Selman and Abe Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2965 8539 2976 8548 2988 8549 3002 8570
      3057 8513 3071 8483 3071 8476 3036 8468
      3033 8472 3032 8470 3029 8472 3019 8492
      2996 8509 2978 8507 2957 8517
TIME...MOT...LOC 1814Z 162DEG 15KT 3048 8482 3035 8502 2989 8550

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Haner
Special weather statement, Aug 8, 12:44 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
244 PM EDT Mon Aug 8 2022

FLZ010>014-026-112-081915-
Coastal Bay FL-Liberty FL-Inland Bay FL-Calhoun FL-Inland Gulf FL-
Jackson FL-Washington FL-
244 PM EDT Mon Aug 8 2022

...Strong thunderstorms will impact portions of southeastern Jackson,
northwestern Gulf, Bay and Calhoun Counties in the Panhandle of
Florida, northwestern Liberty County in Big Bend of Florida and
southeastern Washington Counties in the Panhandle of Florida through
315 PM EDT/215 PM CDT/...

At 244 PM EDT/144 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles north of
Blountstown to 20 miles northwest of Stonemill Creek to near Tyndall
Air Force Base. Movement was northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Blountstown,
Springfield, Hiland Park, Tyndall Air Force Base, Parker, Altha, Rock
Bluff, Moose Pond, Clarksville, Ocheesee, Selman, Abe Springs,
Allanton, Dirego Park, College Station and West Panama City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3052 8556 3076 8512 3057 8488 3053 8488
      3053 8483 3033 8520 2991 8548 2994 8559
      3013 8591
TIME...MOT...LOC 1844Z 120DEG 13KT 3056 8502 3040 8533 3006 8563

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Haner
Local storm report, Aug 8, 1:03 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
303 PM EDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     MARINE TSTM WIND 1 E SAINT ANDREWS STATE 30.13N 85.72W
08/08/2022  M40 MPH          GMZ750             FL   MESONET

            WIND GUST OF 40 MPH OVER ST. ANDREWS BAY.

&&

JM
Local storm report, Aug 8, 1:09 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
309 PM EDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND GST     2 E CARRABELLE          29.85N 84.64W
08/08/2022  M40 MPH          FRANKLIN           FL   MESONET

            MESONET STATION 1497W FSWN ISLAND VIEW PARK.

&&
Local storm report, Aug 8, 1:15 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
315 PM EDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND GST     2 N MAGNOLIA BEACH      30.19N 85.73W
08/08/2022  M51 MPH          BAY                FL   MESONET

            WIND GUST OF 51MPH OVER GULF COAST STATE
            COLLEGE.

&&

JM

The radar

The Eglin Afb radar (KEVX), 46 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bay

When
August 8, 1:15 PM CST
Where
Bay County, 2.83 mi NNW of Magnolia Beach
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
30.190, -85.730

The Gulf Coast State College Weatherstem station gusted to 56 knots.

Thunderstorm Wind, Lafayette

When
August 8, 4:28 PM EST
Where
Lafayette County, 0.6 mi W of Grady
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.950, -82.940

A tree was blown down onto Holly Road.

Thunderstorm Wind, Lafayette

When
August 8, 4:28 PM EST
Where
Lafayette County, 1.92 mi WNW of Grady
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.960, -82.960

A power line was blown down onto Jasmine Road.

Thunderstorm Wind, Lafayette

When
August 8, 4:30 PM EST
Where
Lafayette County, 4.15 mi WNW of Grady
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.980, -82.990

A large tree was blown down.

Thunderstorm Wind, Lafayette

When
August 8, 5:10 PM EST
Where
Lafayette County, 1.2 mi E of San Pedro Junction
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.010, -83.190

A tree was blown down onto County Road 360.

Thunderstorm Wind, Leon

When
August 9, 2:30 PM EST
Where
Leon County, 1.5 mi NNE of Killearn Estates
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.530, -84.210

Large limbs were blown down in the area of 3200 Shannon Lakes N.

Thunderstorm Wind, Leon

When
August 9, 2:30 PM EST
Where
Leon County, 2.16 mi SSE of Bradfordville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.540, -84.210

A tree was blown down onto a power line and partially blocked the road near Alan A Dale and Joe Cotton Trail.

Thunderstorm Wind, Taylor

When
August 9, 3:37 PM EST
Where
Taylor County, 1.2 mi E of Perry
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.110, -83.560

Fallen trees or limbs resulted in a power outage.

Thunderstorm Wind, Taylor

When
August 9, 3:40 PM EST
Where
Taylor County, 1.51 mi NNE of Perry
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.130, -83.570

Fallen trees or limbs resulted in a power outage.

Thunderstorm Wind, Madison

When
August 9, 4:20 PM EST
Where
Madison County, 1.82 mi NE of Pinetta
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.610, -83.330

A tree was blown down onto NE Raintree Ave.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052989, 1052990, 1052991, 1052992, 1052993, 1052995, 1052996, 1052997, 1052998, 1052999.